Minnesota, 2017

Hail in Minnesota, July 9, 2017

July 9, 2017 · NWS ABR · 2 events in 1 county or zone

An isolated thunderstorm brought quarter size hail to part of Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought quarter size hail to part of Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 9, 5:29 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 5:29 PM CST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Sun Jul 9 2017

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 331 PM CDT Sun Jul 9 2017

The overall weather picture shows the sfc low tracking across our
area with south to southwest winds from eastern Lyman through Hand
and Brown County at 20Z. Despite the wind shift to the northwest
over our western counties, temperatures remain in the upper 90s to
near 105 degrees (105 degree 20Z observation at MBG). Red Flag
Warning remains in effect for areas west of the Missouri River as Rh
values have fallen into the low teens and winds have started to gust
in the 25-30mph range. Also behind the frontal boundary, very high
DCAPE values are sliding in at or above 1400 j/kg. Expect storms to
rapidly develop this afternoon, around 21Z mainly east of a Brown to
Spink County line. The best low level 0-1km shear, of 20-25kts is
over our MN counties and east. The area of highest CAPE just ahead
of the boundary will continue to slowly shift east over time. Expect
the sfc low to shift just south of our area by 00Z Monday, with the
boundary extending still up near or just south of ATY to the east.
Until then, our eastern zones will be in a prime location for strong
to severe rapid thunderstorm development.

Dry high pressure sinking in from south central Canada overnight
will slowly exit across Minnesota Monday afternoon. RH values will
fall into the 20-30 percent range Monday, but winds will be much
lighter, lowering the grassland fire danger. Highs will also be 5-10
degrees below what has occurred today.

.LONG TERM...(Monday Evening through Sunday)
Issued at 331 PM CDT Sun Jul 9 2017

Very good agreement with the long term models from Monday night
through Sunday. The upper level flow over our region is pretty much
zonal across the northern U.S. from Monday night into Wednesday with
a broad area of high pressure extending across all of the southern
U.S. The upper level heights then rise through the end of the week
and into the weekend over the western U.S. with a strong high
pressure area developing. This will bring our region under more
northwest flow aloft Friday through the weekend. The only decent
chance of showers/storms will be Tuesday afternoon and evening as a
cold front pushes across the region. Some of these storms may be
severe in the east. Otherwise, only a few off and on small chances
of showers/storms are expected through the rest of the long term. It
will generally remain hot throughout the period especially across
the western part of our CWA where 90s are expected through the
entire period. The eastern CWA will see mainly upper 80s to the
lower 90s except for Wednesday and Thursday behind the cool front
with mainly lower to mid 80s east of the James Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT Sun Jul 9 2017

Vfr conditions are expected over the entire area through tonight
at all terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     SDZ267-268.

MN...None.
&&

SHORT TERM...KF
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Jul 9, 2:06 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
306 PM CDT Sun Jul 9 2017

SDZ003-004-009-015-016-033>035-045-048-102015-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
306 PM CDT Sun Jul 9 2017 /206 PM MDT Sun Jul 9 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

Very high to extreme grassland fire danger conditions will
continue across central and north central South Dakota this
afternoon through this evening. This will be the result of very
dry grasses, temperatures in the upper 90s to near 108 degrees,
low relative humidity values, and increasing north winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ007-008-011-019>023-102015-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
306 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon into early
this evening. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday afternoon
through Tuesday night. Hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005-006-010-017-018-036-037-051-102015-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
306 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday afternoon
through Tuesday night. Hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Special weather statement, Jul 9, 7:18 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
818 PM CDT SUN JUL 9 2017

MNZ046-100145-
Big Stone MN-
818 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG STONE COUNTY UNTIL
845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Artichoke, or 9 miles northeast of Ortonville, moving
southeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Artichoke, Correll and Artichoke Lake.

LAT...LON 4520 9614 4519 9616 4520 9620 4522 9622
      4537 9646 4551 9631 4548 9624 4541 9624
      4541 9612 4524 9612 4524 9611 4518 9611
TIME...MOT...LOC 0118Z 305DEG 22KT 4540 9631

TDK

The radar

The Aberdeen radar (KABR), 169 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Big Stone

When
July 9, 7:36 PM CST
Where
Big Stone County, 5.58 mi WSW of Artichoke
Measured
1 in hail
Reported by
Public
Coordinates
45.360, -96.250

Hail, Big Stone

When
July 9, 8:05 PM CST
Where
Big Stone County, 2.53 mi ESE of Correll
Measured
1 in hail
Reported by
Public
Coordinates
45.220, -96.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714064, 714066.